Iowa, 2019High Wind in Iowa, January 8, 2019
January 8, 2019 · NWS DMX · 1 event in 1 county or zone
Gusty winds developed behind a cold front that pushed through Iowa during the evening hours. Most gusts were in the range of 40 to 50 mph, however one especially strong gust to 58 mph was recorded at the Mason City Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds developed behind a cold front that pushed through Iowa during the evening hours. Most gusts were in the range of 40 to 50 mph, however one especially strong gust to 58 mph was recorded at the Mason City Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 8, 11:45 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jan 8, 11:45 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1145 AM CST Tue Jan 8 2019
.DISCUSSION.../Today through Monday/
Issued at 322 AM CST Tue Jan 8 2019
Relatively compact but energetic low pressure trough crossing the
region today is evident in satellite imagery and surface
observations. The mid-level trough is broken into two shortwaves,
the first of which is crossing the western two thirds of Iowa at
this time and reflected in a sharp surface trough. This has
generated some clouds and light precipitation on its leading
flank, which is currently moving eastward across about the eastern
half of Iowa ahead of the aforementioned surface trough. However,
very little of the precipitation has been reaching the ground and
mainly just in the form of sprinkles/flurries with no real impact.
Behind the surface trough surface observations show an area of
strong and gusty northwest winds associated with a tight pressure
gradient across much of Nebraska, western Iowa, eastern South
Dakota and southwestern Minnesota at this time. This region of
strong winds will spread eastward across our forecast area early
this morning, then persist right through the day with robust low-
level daytime mixing. The second mid-level shortwave will dig a
bit as it moves across Minnesota toward Wisconsin and northern
Illinois later today. As the wave passes just to our northeast it
will provide further enhancement of the wind fields and turbulent
mixing, and will also generate additional clouds and probably
light precipitation across northeastern Iowa. While no
accumulation is anticipated, any snow showers that develop could
combine with the strong winds to produce transient visibility
restrictions up around Mason City/Waterloo this afternoon.
However, the big weather story for today will be the strong winds,
and the advisory in effect messages this hazard well with no
changes made to the headline early this morning.
The strong winds today should begin to diminish overnight tonight,
but will be slow to do so thanks to continuing cold air advection
and associated low-level mixing. However, most clouds and any
lingering precipitation will be scoured out to the east and the
winds should be notably lower by Wednesday morning. A surface high
pressure ridge will move quickly over the region around Wednesday
night providing some cooler but quiet weather, then surface flow
will turn back to southeast by Thursday in advance of the next
system. This will come in the form of a much broader and fairly
slow-moving mid-level trough affecting Iowa at the end of the work
week. This trough will slowly deepen/sharpen as it moves overhead,
slowing its progress and making for a period of clouds and light
precipitation chances for much of the forecast area from late
Friday into early Saturday. While surface temperatures generally
support light snow with this system, especially Friday night into
early Saturday morning, forecast soundings show that the shallow
nature of the saturation will lead to problems with ice
introduction and a potential for freezing drizzle/light freezing
rain at times. Given the variation in model solutions at this
range as well as the desire to focus on the strong wind hazard
today have not yet added full top-down grids and freezing
rain/drizzle to the official forecast, but this possibility does
bear watching in the next couple days. From the latter half of the
weekend into early next week the forecast becomes dry, quiet, and
milder.
&&
.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1145 AM CST Tue Jan 8 2019
Winds remain the main concern through period with gusts
approaching 40kt at times north sites KMCW/KALO with mid 30kt
gusts elsewhere. Now expecting peak winds through 00z and slightly
diminishing aft 00z. Secondary front entering northern Iowa with
possible snow showers along boundary. KMCW most likely to see
possible impacts with KALO possible flurries. Across north sites
brief period of MVFR cigs through 00z as well. Mixed layer winds
increase again aft 15z Wed, but not as strong. /rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.
&&
DISCUSSION...Lee
AVIATION...REV
Hazardous weather outlook, Jan 8, 3:43 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
343 AM CST Tue Jan 8 2019
IAZ005>007-016-017-026>028-039-090945-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-
Bremer-Black Hawk-
343 AM CST Tue Jan 8 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A Wind Advisory is in effect for the area today into this
evening. Please refer to the National Weather Service website at
weather.gov/desmoines for further details. In addition, light
snow is possible today. While little to no accumulations are
expected, this may result in some visibility restrictions at
times.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
IAZ004-015-023>025-033>038-044>050-057>062-070>075-081>086-
092>097-090945-
Emmet-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
343 AM CST Tue Jan 8 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A Wind Advisory is in effect for the area today into this
evening. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
High Wind, Cerro Gordo
- When
- January 8, 3:02 PM CST
- Where
- Cerro Gordo forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
The Mason City Airport ASOS recorded a 58 mph gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, January 8, 20193 deaths · 1 event
- Extreme Cold in South Dakota, January 8, 20191 death · 1 event
- Tornado and Hail in Ohio, January 8, 2019$255,000 · EF1 · 22 events
- Winter Storm and Winter Weather in Vermont, January 8 to 10, 2019$260,000 · 16 events
- Winter Storm and Winter Weather in New York, January 8 to 10, 2019$65,000 · 9 events
- Tornado in Pennsylvania, January 8, 2019$5,000 · EF1 · 1 event
- Heavy Snow and Winter Weather in Washington, January 8 to 9, 201919 events
- High Wind and Strong Wind in California, January 8 to 9, 2019$4,000 · 69 kt wind · 15 events
- High Wind in Virginia, January 8 to 10, 2019$16,000 · 54 kt wind · 5 events
- Winter Weather in Pennsylvania, January 8, 201911 events
- Heavy Snow in Maine, January 8 to 9, 20198 events
- Strong Wind in Kentucky, January 8, 2019$8,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802507.